FDA temporarily stops production of Heparin

Twitter icon
Facebook icon
LinkedIn icon
e-mail icon
Google icon
Heparin (calciparine).
Source: Florida State University

Based on recommendations from the FDA, Baxter Healthcare has temporarily stopped manufacturing multiple-dose vials of the injectable blood-thinning drug Heparin due to reports of serious allergic reactions and hypotension in patients who receive high bolus doses of the drug.

Baxter and the FDA are investigating manufacturing facilities and processes for multi-dose Heparin after about 350 adverse events (40% serious) have been reported in 2008. This spike compares with 100 reported incidents in 2007.

Four people have died after receiving Heparin, although the relationship to the drug is unclear, the FDA said in a Feb. 11 public health advisory.

The suspension involves only multidose vials of the drug, which have been linked to such severe allergic reactions as unresponsiveness, throat swelling and rapidly falling blood pressure. Reactions to bolus doses from multiple single-dose vials also have been reported, the FDA said in a MedWatch report.

Heparin is commonly used before certain types of surgery, including CABG, and in kidney patients before they undergo dialysis. In some situations, heparin treatment is initiated using a high bolus dose given directly into the bloodstream over a short period of time, usually less than one hour.